Pause, please, to soak in how profound that sentence is… (ha!)
When you look up the side effects of steroid use, the list is long and varied. And also…fuckin’ weird. Some people get this thing called “moon face” after long-term usage, which is basically a swelling and rounding of the face. Most users claim to feel an extreme high, exhilaration, and intense levels of energy. Some get bad acne. Some get jittery. Some also develop symptoms of paranoia, psychosis, anxiety and depression.
Let’s talk about those last few symptoms, shall we? They sound fun.
If I were to try to accurately describe the effects of the Budesonide I’m on (which is a relatively mild steroid. If you can call a steroid “mild”) the closest I could get would be this: I feel stuck in a pseudo-dream state with the a constant energy that resembles the buzzing of bees flowing through my veins and neurons; I’m on an emotional roller coaster that only seems to plummet, and I’m constantly fighting internal “voices” that poke and prod at my impulsivity to scream maniacally and rip apart every pillow I own until the shreds of cotton cover the floors like new snow. And I can’t sleep. And when I do, my dreams are seriously bizarre.
So I find myself in a frustrating moment. Err…many frustrating moments. My logic is constantly trying to calm me down “There there, Gin. You know this isn’t you. You know this is all an effect of the medication”. But that voice is becoming increasingly deadened by the deafening buzz of the bees in my head, the voices of irrational impulsivity egging me on to be stupid, the crippling depression and irrational crying, and a lack of sleep which alone would cause a certain light level of craziness.
Is it worth it? Is it worth it to be experiencing, trying to “live” through all of this crud? My doctors seem to think so. They seem to think that the unknown thing that’s been disintegrating my liver over the past few months is my own immune system. And so steroids it is. I’ve made my peace with that…as best I can.
But why…why on earth would anyone choose to go through even a fraction of the crap I’m going through? Ahem…that question goes out to all of you weight-lifting, muscle-minded, fuck-it-all-I-wanna-be-ripped ‘Roid heads. I realize that my reaction to this medication is fairly uncommon. But mood changes are common. And serious mood changes are extremely common after long-term and high dose usage. It just doesn’t seem worth it at all. I understand, probably better than most, the pressure to want to look your best. But I also understand, probably better than most, that certain sacrifices to get that perfect body are just not worth it. They’re just not.
Of course, that’s easy to say. Far less easy to put into practice. Try getting someone who’s committed to becoming “ideal” to stop doing whatever drastic actions they’re doing, and are usually working, to reach that ideal? Not easy. And very frustrating.
I suppose it’s one of those “first world problems”. Who am I to be complaining about living in a country that has the ability to provide a potential remedy to the problem I’m facing…or even to save my life? How DARE I complain! Yeah, I feel guilty. I do. But I can still bitch and moan about it in a fairly anonymous venue as opposed to going through my house in a crazed state shredding my pillows with a garden till. That’s the beauty of blogging.